GIM Question 34 Instructor

A 35 year old man is admitted to hospital with an altered level of consciousness, tachycardia, abdominal pain and deep laboured breathing. The patient currently lives in a shelter, and his medical records show he has Type 1 Diabetes. A bedside accucheck shows a blood glucose level of 30.

  1. What condition are you suspicious of?
    This patient appears to be in diabetic ketoacidosis (DKA), which is a medical emergency that can occur in diabetic patients (Type 1>Type 2).
  2. What are the four main therapies you would consider giving this patient?
    The four main therapies for treating DKA are:

    • IV NS 500cc/h x4h then 250cc/h (to treat hyperglycaemia)
      IV NS 1-2L/h if in shock
    • IV Insulin 0.1U/kg/h rapid infusion (to treat ketoacidosis)
    • +/- Potassium supplementation (if potassium low-normal; administer before insulin)
      • KCL 10-40mmol/L IV if [K+] 3.3-5.5
      • KCL 40mmol/L IV if [K+]<3.3
    • +/- IV D5W to keep BG 12-14

    Patients with DKA will often require ICU admission for arterial line insertion, hourly bloodwork, and monitoring.
    Specific care must be taken regarding when to initiate feeding, stop fluids, stop IV insulin and start SQ insulin.

Chiasson JL et al. Diagnosis and treatment of diabetic ketoacidosis and the hyperglycemic hyperosmolar state. CMAJ. 2003, 168:859-866.
Kitabchi AE, Umpierrez GE, Miles JM and Fisher JN. Hyperglycemic crises in adult patients with diabetes. Diabetes Care. 2009, 32:1335-1343.

Subscribe to Pearls

Uncle Sam wants you to subscribe to Medical Pearls

Subscribe today! It’s always free, and you can easily unsubscribe at any time. We will never share your email address. Subscribe to...

Multiple Pearls
Cardiology Pearls
Endocrinology Pearls
Hematology Pearls
Nephrology Pearls
Rheumatology Pearls
Transplant Pearls
General Internal Medicine Pearls
Instructor Pearls

Subscribe to receive your pearls today—it's free!